Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 10, NWS Gaylord, MI

April 1, 2018

NWS Gaylord, MI issued this small craft advisory at Apr 1, 2018, 3:12 AM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 3:12 AM EDT (07:12 UTC)
Expired
Apr 2, 2018, 6:00 AM EDT
In force
27 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

878 
WHUS73 KAPX 010712
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
312 AM EDT Sun Apr 1 2018

LMZ323-341-342-344>346-011515-
/O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/
/O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
312 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 8 PM EDT this evening. The
Gale Warning has been cancelled. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-011515-
/O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/
/O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
312 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 8 PM EDT this evening. The
Gale Warning has been cancelled. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-322-011515-
/O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/
/O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 8 PM EDT this evening. The
Gale Warning has been cancelled. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
564 
WHUS73 KAPX 011430
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1030 AM EDT Sun Apr 1 2018

LMZ323-341-342-344>346-012230-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1030 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-012230-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1030 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-322-012230-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1030 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
410 
WHUS73 KAPX 011942
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
342 PM EDT Sun Apr 1 2018

LHZ345-349-LMZ341-LSZ321-322-012045-
/O.CAN.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
342 PM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LMZ323-342-344>346-020345-
/O.EXT.KAPX.SC.Y.0010.000000T0000Z-180402T1000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
342 PM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT MONDAY...

THE Small Craft Advisory IS NOW IN EFFECT until 6 AM EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346>348-020000-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
342 PM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
636 
WHUS73 KAPX 020201
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1001 PM EDT Sun Apr 1 2018

LMZ323-342-344>346-021000-
/O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T1000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1001 PM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 11:49 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 31, 11:49 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1149 PM EDT Sat Mar 31 2018

.UPDATE...
Issued at 1025 PM EDT Sat Mar 31 2018

Low pressure is moving ne away from Georgian Bay, and the pressure
gradient has relaxed somewhat. Plan on letting wind advisory
expire on schedule at 11 pm, as winds continue to further
diminish, even at APN/Rogers City.

Light lake effect snow is ongoing, aided by a last lingering lobe
of low-level moisture. Not a lot of activity occurring upstream on
the MQT radar, evidence of drier air sneaking in. Anticipate lake
effect snow coverage to decrease, especially after 1-2am. Activity
is mainly light, with isolated pockets of stronger returns.
Additional accums will be light (up to half in inch).

Min temps will dip down well into the teens.

UPDATE Issued at 757 PM EDT Sat Mar 31 2018

Winds with this system have been a bit of an underachiever, with
only a couple of sites in Charlevoix and Emmet Cos seeing measured
45mph gusts. Stronger core of low level winds will be exiting ne
lower MI over the next few hours. With some potential coastal
convergence, and Rogers City reporting a 41mph gust within the
past hour, have kept the wind advisory going from Cheboygan down
to APN. Elsewhere, have cancelled the wind headlines, and expired
the winter storm warnings in the UP.

However, HWO was updated to add a couple of concerns. One, icy
conditions developing as colder air enters the region and water of
roads freezes. Two, blowing and drifting in eastern upper, as
blustery nw winds act on 5-8" of new snow.

&&

.NEAR TERM...(Tonight through Sunday)
Issued at 328 PM EDT Sat Mar 31 2018

High impact weather potential: Strong gusty winds and rapidly
falling temperatures resulting in potential flash freeze on wet
roads.

Pattern synopsis and forecast:

Low pressure is crossing far nrn Lake Michigan, along a frontal
boundary laid out through far nrn lower Michigan to srn Quebec.
Impressive deep layer -divQ, composed of left exit region upper jet
dynamics, strong WAA from 50+kt LLJ and DPVA was moving through the
eastern half of the CWA right now. This forcing was producing
widespread snows over most of the CWA, with the back edge of the
precipitation working through/into NW lower. As thought earlier this
morning, drier low levels of the atmosphere aided wet bulb effects
in keeping temperatures cold enough for all snow throughout the
duration of the event. However, relatively warm ground/roads have
kept accumulations somewhat at bay. The precipitation has also done
it's job at stabilizing the BL, which has kept the strong winds
aloft from reaching ground. This is gonna change however, as the
system strong cold front is now working off the Wisconsin coast and
heading our way.

The low pressure will continue to track along the frontal boundary
through the Straits and into Quebec tonight, dragging the cold front
through nrn Michigan later this afternoon and evening. As the
forcing with the storm system departs over the next 3-4 hrs,
precipitation will continue to end from west to east, and the
cold front will plow on through us. Will go ahead and cancel the
winter weather advisory for Emmet/Cheboygan and Otsego counties as
the snow have let up/we're moving out and begun to change to rain
in spots. Mixing will increase and finally tap stronger winds
aloft, with gusts of 35 to 45 mph expected into this evening
across most all of nrn Michigan. The wind advisories will be out
for all of nrn lower (and included in the winter storm warning for
eastern upper, which will continue on for a couple more hours).
There will not be much snow with the front, as moisture shallows
out rather quickly. Despite deepening overlake instability
through the night, there will not be much snow with the lake
effect either. Moisture remains quite limited. However, scattered
to numerous light snow showers are more than likely however, as
depth of the instability and moisture flux is usually underdone on
fcst soundings. The pressure gradient will slowly/gradually
loosen up through the night, and as a result, winds will also
slowly/gradually weaken, but it'll still be gusty. Similar lake
effect setup into Sunday as well. Winds will just be backing more
westerly and still a tad gusty through the day as high pressure
settles into the central plains. Minimal snow accumulation. Total
snowfall tonight through Sunday, around an inch in the higher
terrain of NW/mainly interior nrn lower, to 1-2 inches in the
snowbelts of eastern upper/mainly Chippewa county.

Lows tonight diving into the teens most areas, with highs Sunday in
the upper 20s to lower 30s. Temperatures falling quickly behind the
front and cold gusty winds will result in a good chance for wet
roads to flash freeze this evening. Drivers be aware and take
caution.

&&

.SHORT TERM...(Sunday night through Tuesday)
Issued at 328 PM EDT Sat Mar 31 2018

...Transitioning into the Next Storm...

High Impact Weather Potential...

Pattern Synopsis/Forecast...Sunday night, the winds remain mainly
west, but are tapping very dry air to the west in the N Plains (850-
700 mb layer rh<30%) which pushes the snow out of the region, and
temperatures at 850 mb warm to -10c so that instability will fall
off as well. Monday tries to fool us. It starts out sunny to partly
cloudy as we are in between systems, but by the end of the day, the
threat of precipitation begins to move into the forecast area, by
00z/Tue (Monday evening).

Monday evening into Tuesday is going to be interesting as the next
system begins to get organized in eastern Colorado, 00z/Tue. Along
its warm front, precipitation is near Lower Michigan on both the GFS
and ECMWF. With the temperatures in the soundings below freezing,
snow is the expected to p-type. Lowered the sfc temperatures on
Tuesday due to the wet bulb affect that is expected. Models show it
the sfc temp/dewpoint spreads around 5-10F with the MOS guidance.
Based on what has happened today with the precipitation moving into
a dry air mass, will expect that the models are overdoing the
temperatures and the dry air, and as a result is pushing rain into
Forecast Builder. so have adjust the sfc temperatures down, and
dewpoints up, and am getting snow in the forecast for the day, much
like what is happening today. Had to adjust the snow ratios a bit to
match up as with the wet heavy snow like today we are getting lower
amounts than what we had thought.

Primary Forecast Concerns...Main concerns will be the onset of the
snow on Monday evening, and the temperatures/dewpoints/p-type for
Tuesday. As said earlier, the warm temperatures from the blended
models probably were too warm, especially with a day that is similar
to today. We thought upper 30s to around 40 was possible today, but
the temperatures have been colder, due to the wetbulb effect from
the precipitation falling into the dry air. Of course, confidence is
lower as being unsure if we took the temperatures down too far. More
model runs will tell.

.LONG TERM...(Tuesday night through Saturday)
Issued at 328 PM EDT Sat Mar 31 2018

Wintry weather continues to hang on for a bit longer, with more
chances for snow next week. There is a potentially robust system
progged to be moving through the region heading into mid-week. There
is some uncertainty with it, with some guidance looking to bring
another round of wet snow accumulations and others taking it further
south which would lessen that considerably. The solutions that
really have strong forcing and QPF over northern lower are probably
a bit over done. I don't think we'll see a shift far enough south to
clear the CWA, but it may affect the SE portion a bit more. Will see
how this evolves over the next few runs, but it is worth keeping an
eye on. Snow chances won't end as this system clears the area;
however, as H8 temps will certainly be cold enough to support lake
effect through the end of the week. Another cutoff low dropping
south from James Bay over the weekend could provide another
reinforcing shot of even colder air to keep the lake effect going.
Weekend highs could struggle to get out of the 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1149 PM EDT Sat Mar 31 2018

Mostly VFR with some MVFR.

Low pressure in western Quebec continues to move away from MI.
Colder air has pushed back into northern MI. This will contribute
to lake effect clouds and light snow showers in nw lower MI. Cigs
will be mostly VFR, with some MVFR at times.

Nw winds will will remain brisk, while backing to the west on
Sunday.

&&

.MARINE...
Issued at 328 PM EDT Sat Mar 31 2018

Low pressure will drive through the Straits region and into Quebec
tonight, while dragging a strong cold front across the Great Lakes.
Winds will be turning out of the NW and become very gusty as
overlake instability increases/deepens. Winds do not look as strong
as they did yesterday, but widespread gales are still gonna be
everywhere tonight, with storm force gusts still possible on
portions of Lake Michigan, and more so in the nrn Lake Huron
nearshore waters. Conditions stay gusty into Sunday but winds will
slowly/gradually weaken with time as higher pressure edges into the
southern Great Lakes. Will keep all headlines as they are, they will
need to be followed up with small craft advisories. Some nearshore
waters will need the advisories through Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING until 5 AM EDT Sunday for LHZ345>349.
LM...GALE WARNING until 5 AM EDT Sunday for LMZ323-341-342-344>346.
LS...GALE WARNING until 5 AM EDT Sunday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...AM
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Mar 31, 11:58 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1158 PM EDT Sat Mar 31 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-012000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1158 PM EDT Sat Mar 31 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Gusty northwest winds will continue through tonight, with the
strongest winds along portion of the northeast lower Michigan
coastline. See ongoing gale warnings for details.

Roads will ice up in some areas tonight, as colder air enters the
region.

Blowing and drifting snow will continue in eastern upper Michigan
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing in the potential for accumulating
snow Monday night through Tuesday night, especially across
northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Mar 31, 9:25 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
925 PM EDT SAT MAR 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST 1 WNW OSSINEKE          44.91N 83.45W
03/31/2018  M48 MPH          ALPENA             MI   TRAINED SPOTTER

            TIME ESTIMATED.

&&

JZ

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.